Tornadoes · United States · Alabama · 2008
EF2 tornado, Mattawana to Oneonta Robbins Arpt, Alabama, March 15, 2008
From Mattawana to Oneonta Robbins Arpt, this EF2 tornado ran 6.0 miles across Blount County on March 15, 2008, touching down at 9:47 AM CDT and reaching 675 yards wide. It killed nobody, and did $960,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- March 15, 2008
- Touchdown
- 9:47 AM CDT (14:47 UTC)
- Lifted
- 9:57 AM CDT (14:57 UTC)
- On the ground
- 10 minutes
- Path length
- 6.0 miles (9.7 km)
- Path width
- 675 yards (617 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $960,000
- County
- Blount County
- Touchdown point
- 33.872, -86.446
- Lift-off point
- 33.914, -86.354
- Record number
- 0803150847-01
What the Weather Service recorded
An upper level disturbance, and a developing surface low and associated cold front, caused several rounds of strong to severe thunderstorms across central Alabama.
The tornado touched down just east of CR-27, about 5 miles south-southeast of Oneonta. It then moved north of River Road, through the Highland Lake community, and across CR-29 near the Appalachian Community. The Appalachian School property sustained damage, but the school was spared any significant damage. The tornado continued northeastward and strengthened as it nearly paralleled CR-12, before lifting just north of the intersection of CR-12 and US-231. Along the entire path, several hundred trees were either snapped off or were uprooted. A few dozen chicken houses were damaged and many were destroyed. Many outbuildings, garages, and sheds were destroyed. At least 25 homes sustained major damage, and another few dozen received minor damage. At least one mobile home was destroyed and a few more were damaged. At least 6 cows and hundreds of chickens were killed by flying debris. In some instances, the roof debris from damaged structures was blown over one half mile downstream. A few feed silos were tipped over and one rolled at least one half mile.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
1 minute of warning. NWS BMX issued a tornado warning for this county at 14:46 UTC, 1 minute before the tornado touched down, in force until 15:15 UTC.
The county was under a severe thunderstorm watch, issued at 12:05 UTC and running to 16:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 05:58 UTC | 09:38 UTC | Severe Thunderstorm Watch | BMX |
| 07:34 UTC | 08:15 UTC | Severe Thunderstorm Warning | BMX |
| 07:52 UTC | 08:30 UTC | Severe Thunderstorm Warning | BMX |
| 08:01 UTC | 08:30 UTC | Severe Thunderstorm Warning | BMX |
| 12:05 UTC | 16:00 UTC | Severe Thunderstorm Watch | BMX |
| 14:00 UTC | 00:00 UTC | Lake Wind Advisory | BMX |
| 14:16 UTC | 15:15 UTC | Severe Thunderstorm Warning | BMX |
| 14:46 UTC | 15:15 UTC | Tornado Warning | BMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 12:28 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Mar 15, 7:30 AM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Mar 15, 7:30 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 730 AM CDT SAT MAR 15 2008 .MESOSCALE DISCUSSION. ANOTHER MESOSCALE COMPLEX CURRENTLY LOCATED NEAR THE ALABAMA MISSISSIPPI BORDER WILL AFFECT THE EXTREME COUNTIES IN THE NORTHERN CWA. THE NUMERICAL MODELS ARE HAVING SOME DIFFICULTY...AS PER TYPICAL...WITH GENERATING AND ADVECTING THESE FEATURES...SO SOME MODEL OUTPUT COULD BE UNDERPLAYING EVENTS OF THIS MORNING. WILL WAIT TO SEE IF THE HOURLY 13 KM RUC CAN HANDLE ONGOING EVENTS. MAIN CONCERN AT THIS HOUR IS ANY REDEVELOPMENT ON THE SOUTH SIDE OR THE POSSIBILITY OF BACKFILLING CONVECTION. BEGINNING TO SEE THAT TAKE PLACE NOW AS CONVECTION IS FIRING ON THE SOUTH SIDE OF THE COMPLEX. THIS HAS PROMPTED THE WATCH AREA THE HAVE BEEN PLACED EARLIER THIS MORNING UNTIL MID MORNING. REALLY IMPOSSIBLE FOR NUMERICAL GUIDANCE...EVEN FOR NONHYDROSTATIC MODELS...TO GENERATE THOSE MESO DETAILS. ALSO A BIT CONCERNED ABOUT THE INTENSITY OF THE SURFACE LOW AS IT RIDES JUST TO OUR NORTHWEST. IF THE LOW BOMBS OUT...THE SURFACE WINDS WILL BACK SUFFICIENTLY TO CREATE AN ENHANCED AREA OF HELICITY ACROSS THE NORTHERN COUNTIES FOR LATER THIS AFTERNOON. THIS COUPLED WITH HIGHER CAPES COULD LEAD TO A MINI OUTBREAK OF SUPERCELLULAR STORMS IN THE DAYTIME HEATING. SAYING ALL THIS WITH LITTLE REGARD TO WARM AIR ALOFT THAT WILL BE STREAMING IN FROM THE SOUTHWEST. WE WILL BE AT THE MERCY OF NUMERICAL AND LAPS GUIDANCE TO PLACE THAT WARM AIR CAP CORRECTLY. THAT WILL BE A SHOW STOPPER ESPECIALLY SOUTH. A GOOD INDICATION WILL BE WATCHING THE AREAS OF NONCONCECTIVE CU...BUT WE WILL NOT HAVE THAT LUXURY UNTIL LATER THIS MORNING. WE WILL ALSO BE DOING AN 18Z UPPER AIR RELEASE TO HELP WITH INITIALIZING EVENTS FOR LATER...ESPECIALLY UPSTREAM OF BMX. 17/KLAWS && .AVIATION...12Z TAF DISCUSSION. NEW COMPLEX OF THUNDERSTORMS MOVING ACROSS NORTHERN AL MAY AFFECT KANB AROUND 14-15Z. STRONG SURFACE LOW PRESSURE IN MS EARLY THIS MORNING WILL PRODUCE STRONG SOUTHERLY WINDS GUSTING OVER 20 KTS UNTIL 00Z. IN ADDITION...MOISTURE WILL BE ON INCREASE AND DRAW MVFR SC ACROSS THE REGION. BREAKS IN CLOUDS AND MIXING WILL SEE CIGS INCREASE TO NEAR 3 KFT AROUND 15Z AND THEN VFR AFTER 20Z. HARD TO PINPOINT EXACT LOCATIONS OF STORM REDEVELOPMENT OUTSIDE OF KANB AND WILL LEAVE OUT OF FORECASTS AT THIS TIME. STEFKOVICH && .BMX WATCHES/WARNINGS/ADVISORIES... AL...LAKE WIND ADVISORY TODAY FROM 9 AM UNTIL 7 PM FOR ALL ZONES AND COUNTIES. &&
Hazardous weather outlook, Mar 15, 6:10 AM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED... NATIONAL WEATHER SERVICE BIRMINGHAM AL 610 AM CDT SAT MAR 15 2008 ALZ011>015-017>050-161010- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 610 AM CDT SAT MAR 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING ALONG AND NORTH OF A VERNON...JASPER...ONEONTA...GADSDEN...CENTRE LINE. THE MAIN THREATS WILL BE DAMAGING LARGE HAIL AND STRAIGHT LINE WINDS. SEVERE THUNDERSTORMS ARE POSSIBLE FROM NOON UNTIL 6 PM FOR AREAS ALONG AND NORTH OF A VERNON...CHILTON...PHENIX CITY LINE. LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES ARE ALSO POSSIBLE...ESPECIALLY EAST OF INTERSTATE 65 AND NORTH OF INTERSTATE 85. A LAKE WIND ADVISORY IS IN EFFECT FOR ALL OF CENTRAL ALABAMA UNTIL 7 PM FOR SUSTAINED SOUTH WINDS FROM 15 TO 20 MPH...WITH GUSTS OVER 20 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ANOTHER STORM SYSTEM WILL ENTER THE AREA LATE TUESDAY NIGHT AND WEDNESDAY. AT THIS TIME THERE IS A POTENTIAL FOR ANOTHER ROUND OF SEVERE WEATHER. UNCERTAINTY REMAINS WITH TIMING AND STRENGTH OF THIS SYSTEM. STAY TUNED TO LATER FORECASTS AS THIS SYSTEM APPROACHES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SOME STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY THROUGH 6 PM. STEFKOVICH
In the hours before
Local storm report, Mar 15, 6:02 AM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 AM CDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 AM HAIL LINEVILLE 33.31N 85.75W
03/15/2008 M0.50 INCH CLAY AL EMERGENCY MNGR
&&
GGOGGINSLocal storm report, Mar 15, 6:05 AM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 AM CDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 AM TSTM WND GST LINEVILLE 33.31N 85.75W
03/15/2008 M51 MPH CLAY AL EMERGENCY MNGR
&&
GGOGGINSLocal storm report, Mar 15, 6:10 AM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 AM CDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 AM HAIL LINEVILLE 33.31N 85.75W
03/15/2008 M0.50 INCH CLAY AL EMERGENCY MNGR
&&
GGOGGINSLocal storm report, Mar 15, 6:58 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 AM CDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM TSTM WND DMG 3 NE ASHLAND 33.30N 85.80W
03/15/2008 CLAY AL EMERGENCY MNGR
CLAY COUNTY EMA REPORTS COLLAPSE OF AN AIRCRAFT HANGAR
WITH DEBRIS BLOWN 100-150 YDS.
&&
GGOGGINSLocal storm report, Mar 15, 7:10 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 AM CDT SAT MAR 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 AM HAIL MILLPORT 33.56N 88.08W
03/15/2008 E1.75 INCH LAMAR AL EMERGENCY MNGR
GOLF BALL SIZED HAIL IN THE CITY OF MILLPORT.
0145 AM HAIL 1 S CARROLLTON 33.25N 88.10W
03/15/2008 E0.75 INCH PICKENS AL LAW ENFORCEMENT
PENNY SIZED HAIL REPORTED ON STATE ROUTE 17 JUST SOUTH OF
CARROLLTON.
0215 AM HAIL 3 NW TUSCALOOSA 33.26N 87.57W
03/15/2008 E0.88 INCH TUSCALOOSA AL EMERGENCY MNGR
0224 AM HAIL 4 WNW DUNCANVILLE 33.08N 87.47W
03/15/2008 E0.88 INCH TUSCALOOSA AL AMATEUR RADIO
HAIL UP TO NICKEL SIZE REPORTED ON BEAR CREEK ROAD.
0237 AM HAIL 9 W HUEYTOWN 33.45N 87.16W
03/15/2008 E1.00 INCH JEFFERSON AL AMATEUR RADIO
QUARTER SIZED HAIL WAS REPORTED ON LOCK 17 ROAD NEAR
PLEASANT GROVE.
0247 AM HAIL 2 NE WOODSTOCK 33.22N 87.13W
03/15/2008 E0.50 INCH BIBB AL AMATEUR RADIO
DIME SIZED HAIL REPORTED IN THE GREEN POND COMMUNITY.
0255 AM HAIL 4 W BIRMINGHAM 33.52N 86.86W
03/15/2008 E1.25 INCH JEFFERSON AL PUBLIC
HALF DOLLAR SIZED HAIL REPORTED ON I-20 BETWEEN EXIT 120
AND ARKADELPHIA ROAD.
0256 AM HAIL 3 NNW WARRIOR 33.85N 86.83W
03/15/2008 E0.50 INCH BLOUNT AL AMATEUR RADIO
REPORTED ON I-65 AT HIGHWAY 160.
0256 AM HAIL 5 SSW BIRMINGHAM 33.46N 86.84W
03/15/2008 E0.50 INCH JEFFERSON AL AMATEUR RADIO
REPORTED ON WEST OXMOOR ROAD.
0257 AM TSTM WND DMG 5 NE WOODSTOCK 33.26N 87.08W
03/15/2008 TUSCALOOSA AL AMATEUR RADIO
LARGE TREE BLOWN DOWN JUST SOUTH OF BELLVIEW BAPTIST
CHURCH.
0259 AM HAIL BIRMINGHAM 33.53N 86.80W
03/15/2008 E0.75 INCH JEFFERSON AL EMERGENCY MNGR
PENNY SIZED HAIL IN DOWNTOWN BIRMINGHAM.
0300 AM HAIL 2 NE HELENA 33.31N 86.82W
03/15/2008 E0.50 INCH SHELBY AL AMATEUR RADIO
REPORTED NEAR PELHAM HIGH SCHOOL.
0302 AM HAIL 2 SSW CAHABA HEIGHTS 33.43N 86.74W
03/15/2008 E0.50 INCH JEFFERSON AL AMATEUR RADIO
REPORTED AT I-459 AND CAHABA RIVER ROAD.
0305 AM HAIL 3 WSW ALABASTER 33.21N 86.86W
03/15/2008 E1.50 INCH SHELBY AL PUBLIC
REPORTED IN MAYLENE.
0339 AM HAIL 3 NNE ALABASTER 33.26N 86.80W
03/15/2008 E0.50 INCH SHELBY AL AMATEUR RADIO
REPORTED AT I-65 AND CR-11.
0347 AM HAIL 5 S ALABASTER 33.15N 86.81W
03/15/2008 E1.00 INCH SHELBY AL TRAINED SPOTTER
QUARTER SIZED HAIL WAS REPORTED AT CR-22 AND CR-16 IN
MONTEVALLO.
0349 AM HAIL 3 S ALABASTER 33.18N 86.82W
03/15/2008 E1.00 INCH SHELBY AL AMATEUR RADIO
QUARTER SIZED HAIL REPORTED ON AL-119.
0350 AM HAIL 4 SE ALABASTER 33.18N 86.78W
03/15/2008 E0.75 INCH SHELBY AL NWS EMPLOYEE
PENNY SIZED HAIL AT THE NWS OFFICE IN CALERA.
0400 AM TSTM WND DMG 3 NE ASHLAND 33.30N 85.80W
03/15/2008 CLAY AL EMERGENCY MNGR
CLAY COUNTY EMA REPORTS COLLAPSE OF AN AIRCRAFT HANGAR
WITH DEBRIS BLOWN 100-150 YDS.
0403 AM HAIL COLUMBIANA 33.18N 86.60W
03/15/2008 E1.00 INCH SHELBY AL TRAINED SPOTTER
0406 AM HAIL LINEVILLE 33.31N 85.75W
03/15/2008 M0.50 INCH CLAY AL EMERGENCY MNGR
0406 AM TSTM WND GST LINEVILLE 33.31N 85.75W
03/15/2008 M51.00 MPH CLAY AL EMERGENCY MNGR
&&
GGOGGINSSpecial weather statement, Mar 15, 8:58 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 858 AM CDT SAT MAR 15 2008 ALZ015-151445- WALKER- 858 AM CDT SAT MAR 15 2008 ...SIGNIFICANT WEATHER ALERT FOR WALKER COUNTY UNTIL 945 AM CDT... AT 856 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR JASPER...MOVING EAST AT 55 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LYNNS PARK. SIPSEY. EMPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT SATURDAY MORNING FOR NORTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 12:00Z
2.8 hours before the tornado, 87 km from the path. March 15, 2008.
- Mixed-layer CAPE
- 1121 J/kg
- Mixed-layer CIN
- -89 J/kg
- Surface CAPE
- 146 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 393 m²/s²
- 0-3 km storm-relative helicity
- 622 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.3
- 0-3 km lapse rate
- 4.3 K/km
Birmingham, AL (KBMX), 00:00Z
9.2 hours after it, 87 km from the path. March 16, 2008.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -13 J/kg
- Surface CAPE
- 169 J/kg
- Mixed-layer LCL
- 1671 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 7.4 K/km
The surface observations
Gadsden Municipal (Awos) (GAD), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 12:55 UTC | 57.2 | 53.6 | 0° 0 kt | 1003.4 | ||
| 13:15 UTC | 57.2 | 55.4 | 100° 6 kt | 1002.4 | ||
| 13:35 UTC | 59 | 55.4 | 130° 8 kt | 1002 | ||
| 13:55 UTC | 60.8 | 55.4 | 170° 5 kt | 1002.4 | ||
| 14:15 UTC | 62.6 | 57.2 | 160° 6 kt | 1001.7 | ||
| 14:35 UTC | 62.6 | 57.2 | 220° 8 kt | 1002.7 | VCTS | |
| 14:55 UTC | 62.6 | 59 | 210° 3 kt | 1002.7 | TS | |
| 15:15 UTC | 60.8 | 59 | 340° 12 kt | 18 | 1002.4 | TS |
| 15:35 UTC | 60.8 | 57.2 | 320° 9 kt | 16 | 1003.4 | TS |
| 15:55 UTC | 59 | 55.4 | 270° 6 kt | 1003.7 | TS | |
| 16:15 UTC | 59 | 55.4 | 230° 4 kt | 1003.4 | VCTS | |
| 16:35 UTC | 60.8 | 57.2 | 0° 0 kt | 1003.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Birmingham radar (KBMX), 87 km away, was scanning. The volume nearest the touchdown began at 14:47 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 13:15 UTC | TSTM WND DMG | Hokes Bluff | Etowah, AL | TREES AND POWER LINES DOWN. ADDITIONAL TOWNSHIPS EFFECTED INCLDED COATES BEND, IVALEE, REAVES. |
| 14:28 UTC | HAIL 0.5 | 2 S Albertville | Marshall, AL | DIME SIZE HAIL REPORTED BY HIGHWAY PATROL SOUTH OF ALBERTVILLE |
| 14:50 UTC | TSTM WND DMG | Highland Lake | Blount, AL | POSSIBLE TORNADO...DAMAGE IN THE VICINITY OF HIGHLAND LAKES. |
| 14:50 UTC | TORNADO 2 | Highland Lake | Blount, AL | SEVERAL HUNDRED TREES SNAPPED OFF OR UPROOTED. NUMEROUS CHICKEN HOUSES DESTROYED OR DAMAGED. SEVERAL DOZEN HOMES RECEIVED DAMAGE...4 WITH MAJOR DAMAGE. ONE MOBILE HOME DESTROYED. PATH LENGTH SIX MILES LONG. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of March 15, 2008
46 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 15 | 10:50 AM CDT | EF2 | Cherokee, AL | 3.6 | 50 | $75,000 | ||
| March 15 | 12:25 PM EDT | EF3 | Polk, GA | 16.9 | 880 | 2 | 2 | $7.5 million |
| March 15 | 2:44 PM EDT | EF0 | Franklin, GA | 3.2 | 20 | |||
| March 15 | 3:43 PM EDT | EF0 | Abbeville, SC | 0.5 | 20 | |||
| March 15 | 4:10 PM EDT | EF0 | Fairfield, SC | 4.6 | 80 | |||
| March 15 | 4:19 PM EDT | EF2 | Elbert, GA | 8.0 | 100 | $100,000 | ||
| March 15 | 4:20 PM EDT | EF1 | Kershaw, SC | 19.6 | 80 | |||
| March 15 | 4:25 PM EDT | EF3 | Newberry, SC | 27.5 | 1,320 | 2 | $10,000 | |
| March 15 | 4:28 PM EDT | EF0 | Lincoln, GA | 1.1 | 110 | |||
| March 15 | 4:30 PM EDT | EF2 | Kershaw, SC | 23.0 | 660 | |||
| March 15 | 4:34 PM EDT | EF1 | McCormick, SC | 11.5 | 440 | |||
| March 15 | 4:47 PM EDT | EF1 | Chesterfield, SC | 7.0 | 110 | $25,000 | ||
| March 15 | 5:02 PM EDT | EF2 | McCormick, SC | 32.7 | 660 | |||
| March 15 | 5:22 PM EDT | EF2 | Kershaw, SC | 6.9 | 1,230 | 2 | ||
| March 15 | 5:33 PM EDT | EF0 | Kershaw, SC | 0.5 | 100 | |||
| March 15 | 5:37 PM EDT | EF0 | Aiken, SC | 0.5 | 100 | |||
| March 15 | 5:41 PM EDT | EF2 | Lexington, SC | 8.3 | 440 | |||
| March 15 | 5:43 PM EDT | EF1 | Richland, SC | 3.7 | 660 | |||
| March 15 | 5:48 PM EDT | EF0 | McDuffie, GA | 4.6 | 110 | |||
| March 15 | 5:48 PM EDT | EF0 | Dillon, SC | 1.4 | 75 | $50,000 | ||
| March 15 | 5:53 PM EDT | EF1 | Columbia, GA | 5.3 | 440 | 2 | $140,000 | |
| March 15 | 6:10 PM EDT | EF2 | Calhoun, SC | 24.4 | 440 | |||
| March 15 | 6:11 PM EDT | EF0 | Edgefield, SC | 3.7 | 220 | |||
| March 15 | 6:15 PM EDT | EF0 | Butts, GA | 4.4 | 100 | $150,000 | ||
| March 15 | 6:15 PM EDT | EF2 | Jefferson, GA | 22.1 | 880 | $500,000 | ||
| March 15 | 6:16 PM EDT | EF0 | Columbus, NC | 0.0 | 10 | |||
| March 15 | 6:18 PM EDT | EF2 | Aiken, SC | 25.5 | 1,760 | |||
| March 15 | 6:25 PM EDT | EF1 | Florence, SC | 13.4 | 100 | 3 | $605,000 | |
| March 15 | 6:52 PM EDT | EF2 | Lee, SC | 14.1 | 440 | |||
| March 15 | 6:54 PM EDT | EF0 | Barnwell, SC | 0.6 | 100 | |||
| March 15 | 6:58 PM EDT | EF1 | Clarendon, SC | 8.6 | 220 | |||
| March 15 | 7:05 PM EDT | EF1 | Burke, GA | 15.2 | 440 | $100,000 | ||
| March 15 | 7:05 PM EDT | EF1 | Bamberg, SC | 2.0 | 220 | |||
| March 15 | 7:12 PM EDT | EF2 | Allendale, SC | 18.0 | 1,320 | $2.3 million | ||
| March 15 | 7:13 PM EDT | EF0 | Horry, SC | 0.3 | 25 | $5,000 | ||
| March 15 | 7:17 PM EDT | EF1 | Williamsburg, SC | 2.5 | 75 | |||
| March 15 | 7:25 PM EDT | EF1 | Bamberg, SC | 3.8 | 660 | |||
| March 15 | 7:29 PM EDT | EF3 | Orangeburg, SC | 10.1 | 1,320 | |||
| March 15 | 7:36 PM EDT | EF1 | Williamsburg, SC | 4.0 | 75 | $200,000 | ||
| March 15 | 7:54 PM EDT | EF0 | Georgetown, SC | 0.0 | 20 | |||
| March 15 | 7:56 PM EDT | EF1 | Pender, NC | 2.0 | 100 | $2.0 million | ||
| March 15 | 8:08 PM EDT | EF1 | Dorchester, SC | 2.2 | 40 | $218,000 | ||
| March 15 | 8:25 PM EDT | EF1 | Berkeley, SC | 0.6 | 180 | 7 | $150,000 | |
| March 15 | 8:36 PM EDT | EF1 | Berkeley, SC | 1.2 | 135 | $200,000 | ||
| March 15 | 9:34 PM EDT | EF2 | Effingham, GA | 7.0 | 440 | 5 | $1.5 million | |
| March 15 | 9:44 PM EDT | EF2 | Effingham, GA | 0.5 | 100 | $3.0 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.